Winter Storm, Nw & Nc Shasta
- When
- January 1, 2:30 AM PST to January 3, 1:00 AM PST
- Where
- Nw & Nc Shasta forecast zone
- Reported by
- OFFICIAL NWS OBS.
Snow levels dropped to the 1500 to 2000 foot range. Snow accumulations were three to nine inches above 2000 feet, twelve to eighteen inches at 5000 feet, and one to three inches at the higher elevations of the Sierra Nevada Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
Snow levels dropped to the 1500 to 2000 foot range. Snow accumulations were three to nine inches above 2000 feet, twelve to eighteen inches at 5000 feet, and one to three inches at the higher elevations of the Sierra Nevada Mountains. Winds were sustained to 35 mph and gusted to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 31, 8:00 PM PST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
800 PM PST FRI DEC 31 2004
.DISCUSSION...
RAPID DETERIORATION IN CONDITIONS AFTER DARK WITH BANDS OF RAIN IN
THE CENTRAL VALLEY AND LOWER FOOTHILLS AND SNOW ABOVE. HARDEST HIT
HAS BEEN THE SOUTHERN SACRAMENTO VALLEY AND SURROUNDING FOOTHILLS AS
BRIEF HEAVY SHOWERS TRACKED ACROSS THE AREA. HAVE ISSUED AN URBAN
AND SMALL STREAM ADVISORY FOR THIS. RAIN HAS BEEN LESS INTENSE IN
THE SAN JOAQUIN VALLEY. THE NORTHERN THIRD OF THE CWA HAS BEEN LESS
ACTIVE SO FAR BUT RADAR SHOWS A BATCH OF PRECIPITATION MOVING ACROSS
HUMBOLDT COUNTY AND THIS WILL AFFECT THE AREA LATER TONIGHT. WILL
LEAVE ALL WINTER STORM WARNINGS IN PLACE THOUGH WIND IS MARGINAL.
ALL MODELS IN GENERAL AGREEMENT THROUGH THE HOLIDAY WEEKEND AS A
DEEP COLD TROUGH LINGERS ALONG THE WEST COAST AND BRINGS SEVERAL
SURGES OF ENERGY ACROSS THE AREA. EACH SURGE WILL BRING A NEW BATCH
OF SNOW AND RAIN. SNOW LEVELS WILL REMAIN VERY LOW. SIGNIFICANT
DISAGREEMENT IN THE MODELS BEGINNING TUESDAY. FORECASTS ARE BASED
ON THE EUROPEAN MODEL...WHICH HAS TENDED TO PERFORM WELL THIS WINTER
...IS LESS EXTREME THAN SEVERAL OTHERS...AND SEEMS LIKE A REASONABLE
SOLUTION.
&&
.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
INTERIOR COAST RANGE NORTH OF CLEAR LAKE...NORTHERN SHASTA
COUNTY...BURNEY BASIN AND EASTERN SHASTA COUNTY...AND
FOOTHILLS OF THE NORTHERN SIERRA NEVADA THROUGH MIDNIGHT
SATURDAY NIGHT/SUNDAY MORNING.
WINTER STORM WARNING FOR THE WEST SLOPES OF THE NORTHERN SIERRA
NEVADA AND WESTERN PLUMAS COUNTY INCLUDING THE LASSEN PARK
AREA THROUGH 4 PM SUNDAY.
SNOW ADVISORY FOR SOUTHERN LAKE COUNTY UNTIL MIDNIGHT SATURDAY
NIGHT/SUNDAY MORNING.
URBAN AND SMALL STREAM ADVISORY FOR SOUTHERN SACRAMENTO VALLEY
ADJACENT SIERRA FOOTHILLS UNTIL 1 AM.
&&
EMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST FRI DEC 31 2004 CAZ013>019-063-064-066>069-111500- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PST FRI DEC 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A COLD PACIFIC FRONTAL SYSTEM MOVED THROUGH NORTHERN CALIFORNIA THIS MORNING BRINGING RAIN...WIND AND MOUNTAIN SNOW. SOME MINOR FLOODING OCCURRED THROUGHOUT THE SOUTHERN SACRAMENTO...NORTHERN SAN JOAQUIN VALLEYS AND FOOTHILLS. ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH NORTHERN CALIFORNIA TONIGHT. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * * URBAN/SMALL STREAM FLOOD ADVISORY..SEE WGUS86 KSTO - FLSSTO * .DAYS TWO THROUGH SEVEN... A COLD LOW PRESSURE SYSTEM WILL CONTINUE TO PIVOT STORMS THROUGH NORTHERN CALFORNIA OVER THE NEXT FEW DAYS INCLUDING NEW YEARS DAY AND INTO EARLY NEXT WEEK. * WINTER STORM WARNING.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT....SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO SMITH
SPECIAL WEATHER STATEMENT/PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 930 PM PST FRI DEC 31 2004 CAZ013>019-063-064-066>069-011200- ...POWERFUL PACIFIC STORM CONTINUES ACROSS NORTHERN CALIFORNIA... A HUGE PACIFIC STORM THAT MOVED ONSHORE LATE TUESDAY ACROSS NORTHERN CALIFORNIA CONTINUES TO PRODUCE HEAVY RAIN AND LOCALIZED FLOODING IN THE INTERIOR VALLEY AND LOWER FOOTHILLS. MEANWHILE ACROSS THE SIERRA THIS STORM HAS PRODUCED INCREDIBLE SNOW FALL TOTALS OF 3 TO 6 FEET ACROSS THE HIGHEST MOUNTAIN PASSES AND AT THE BASE LODGES OF THE MAJOR SKI RESORTS. SOME OF THE HIGHER SLOPES OF THE SKI RESORTS ABOVE 8000 FEET HAVE UNOFFICIALLY RECORDED OVER 8 FEET OF SNOW. MORE PRECIPITATION CONTINUES ACROSS THE REGION TONIGHT. THIS LARGE STORM SYSTEM IS ACTUALLY COMPRISED OF NUMEROUS BANDS OF PRECIPITATION. ONE BAND MOVING THROUGH TONIGHT IS PRODUCING UP FROM ONE HALF TO INCH OF RAIN ACROSS THE INTERIOR VALLEY FROM REDDING THROUGH SACRAMENTO AND MODESTO....WITH THE HEAVIEST RIGHT AROUND THE GREATER SACRAMENTO REGION AND ADJACENT FOOTHILLS. ACROSS THE SIERRA ABOVE 2000 FEET ANOTHER 8 TO 12 INCHES OF SNOW IS LIKELY OVERNIGHT. PRECIPITATION IS EXPECTED TO TAPER DOWN TO SCATTERED SHOWERS BY SATURDAY MORNING. HOWEVER...ANOTHER BAND OF PRECIPITATION IS EXPECTED TO MOVE THROUGH SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE COULD BE ANOTHER ONE HALF TO ONE INCH OF RAIN FOR LOWER ELEVATIONS AND UP TO ANOTHER 1 TO 2 FEET OF SNOW FOR THE SIERRA FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING. PRECIPITATION AMOUNTS FROM TUESDAY THRU FRIDAY (STORM TOTAL): ...VALLEY... REDDING AP.............................1.43 RED BLUFF..............................1.85 CHICO..................................1.56 OROVILLE...............................3.29 MARYSVILLE.............................2.14 SACRAMENTO.............................2.82 SACRAMENTO EXEC AP.....................3.00 SACRAMENTO INTL AP.....................2.13 VACAVILLE..............................2.67 TRAVIS AFB.............................2.25 STOCKTON AP............................1.88 MODESTO AP.............................1.90 ELK GROVE..............................2.17 ROSEVILLE..............................2.95 FOLSOM.................................3.15 FAIR OAKS..............................2.83 WOODLAND...............................1.07 ...FOOT HILLS... PARADISE...............................3.29 GRASS VALLEY...........................4.74 AUBURN.................................4.01 SUTTER HILL............................3.16 SAN ANDREAS............................3.31 SONORA.................................3.23 GROVELAND..............................4.13 ------------------------------------------------------------- ...MOUNTAINS... PRECIPITATION STATION ELEVATION IN INCHES IN FEET 7.93 GOLD LAKE 6720 7.56 HAYSINK 6800 6.47 GIANELLI 8400 6.28 LAPORTE 4980 6.24 BLUE CANYON 5280 6.05 DEER CREEK FOREBAY 4455 5.46 STRAWBERRY VALLEY 3808 5.36 SPRING GAP FOREBAY 5100 5.36 CALAVERAS 3440 5.35 BRUSH CREEK 3560 5.32 GEORGETOWN R.S. 3250 5.09 SUGAR PINE 3840 4.96 BEAVER 5000 4.96 BLOODS CREEK 7200 4.82 SECRET TOWN 3790 4.57 LAKESHORE (SHASTA LK) 1100 4.03 ESPERANZA 2512 3.62 AUBURN AIRPORT 1550 3.58 BUCKS LAKE 5750 3.00 OROVILLE DAM 922 2.94 CARPENTER RIDGE 4841 1.97 CAMANCHE 367 1.85 COHASSET 1600 1.69 WALNUT GROVE 20 1.12 LASSEN LODGE 4000 ------------------------------------------------------------- SNOW AMOUNTS FROM TUESDAY THROUGH FRIDAY MORNING (STORM TOTAL): (SKI RESORT SNOWFALL FROM BASE LODGES ONLY....NOT SUMMITS): KIRKWOOD (7800 FT)........................72 INCHES. SIERRA TAHOE (7300 FT)....................63 INCHES BEAR VALLEY (7800 FT).....................54 INCHES. SUGARBOWL (6900FT)........................53 INCHES. SODA SPRINGS/BOREAL (7000 FT).............48 INCHES. DODGE RIDGE (6600 FT).....................35 INCHES. BASIL/MORSE/POWELL
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478540, 5478541, 5478625, 5478626, 5478627, 5478628, 5478629.